What can I expect from Clomid?
October 30, 2008 11:01 PM   Subscribe

I am considering taking Clomid to help me get pregnant. What kind of side effects can I expect?

I am 41 years old and reasonably healthy, with a two year old son. My husband and I have been unsuccessfully trying to conceive another child for the past 8 months. We conceived our son within two months of trying, so the lack of success this time around is upsetting, needless to say.

I visited a Reproductive Endocrinologist last week to get checked out. They looked at my blood work and did a transvaginal ultrasound. The results: my FHS levels are good (6.5), my estradiol levels are normal, my uterus has no physical defects that might interfere with implantation, my uterine lining is thick, I have 9 follicles. Translation - there is no obvious impediment to getting pregnant the old fashioned way. However, given that I am 41 and it's not going to get any easier, why not help things along? Their first suggestion was Clomid/IUI, but we're a little strapped for cash so we're opting for just Clomid alone.

I've hear horror stories about Clomid - nausea, headache, weight gain, and generally feeling like you having the worst PMS-from-hell you have ever experienced in your life. Is it really all that bad?
posted by echolalia67 to Health & Fitness (14 answers total) 2 users marked this as a favorite
 
Hmmm, asking for medical advice from a website....

Most side effects for most drugs only affect a statistically useful proportion of the user base. Any story you hear from any person who's taken Clomid in the past isn't necessarily going to inform you very much. I'd look to the scientific literature rather than relying on possibly highly misleading anecdotes.
posted by wilful at 12:29 AM on October 31, 2008


Hmmm, asking for medical advice from a website....

I don't think this really counts as asking for medical advice. She's clearly done the research and more importantly, talked to her doctor. She's asking for anecdotal experience, give it a rest. There's nothing wrong with people asking others how something made them feel.
posted by InsanePenguin at 12:36 AM on October 31, 2008 [4 favorites]


echolalia, the women on the forums at altdotlife are very knowledgeable about Clomid and can give you a ton of real life experiences and tips for dealing with any side effects you may or may not have. They are also extremely straight-up and not at all "baby dust" gag inducing.

I suggest their TTC (Trying to Conceive) forum very highly for any grounded woman trying to get up the duff with a little help.
posted by DarlingBri at 2:28 AM on October 31, 2008 [2 favorites]


For me, it didn't do anything other than give me terrible hot flashes and make me very mean. No ovulation ever happened. I tried it for a few months and then moved on to injectables. Your MMV. You might want to look at your total budget before you rule out the IUI. An IUI greatly improves your chances of conceiving (if you ovulate). Doing the IUI with the clomid might be less expensive in the long run than moving onto other medication. With any infertility treatment, you have to take things one step at a time but still have your eye on the big ($$$$$) picture. Best of luck and fertile wishes!
posted by pearlybob at 5:12 AM on October 31, 2008


I love MetaFilter, but I'd suggest that you go to one or many of the TTC (Trying to Conceive) forums out there. You're likely to get a lot more feedback.
posted by k8t at 5:50 AM on October 31, 2008


Clomid made my wife crampy, if I recall correctly. (We were only on it for one dose, and the fruits of that labor were born on Monday. Yes, plural :) )

Some other things: A) Did your husband get his plumbing checked out? There might be something wrong on his end. I had to get a semen analysis done before we started Clomid. B) Clomid actually made a friend of mine STOP ovulating, so be sure to keep an eye on that.
posted by puritycontrol at 8:22 AM on October 31, 2008


I recently read about a study that suggested that using Clomid alone didn't result in any more live births than continuing to TTC the "old-fashioned way," but this was in women that had been unable to conceive for 2 years. Link
posted by fructose at 8:51 AM on October 31, 2008


Not precisely the question you asked - but the huge advantage of Clomid over the others meds is that you can take it by mouth. Injectables are not only more work/pain, but you need to have a blood test at the RE's office every day you inject yourself for each cycle.

As with most medications, you can never be sure what side effects you will experience with a medication until you take it.
posted by AuntLisa at 9:28 AM on October 31, 2008


Not quite directly answering your question, but if all your test results came back 'normal,' consider that the inability to conceive may be coming from your husband's side. I personally know a couple who spent several years unable to conceive, with the wife on Clomid and suffering all the side effects mentioned above, only to find out too late that the reason they couldn't conceive was the husband's sperm count. The doctor didn't even check him; I hope that's not your case, but if you haven't had his sperm count checked, you might want to think about it.
posted by notswedish at 12:05 PM on October 31, 2008


You can also try IUI without Clomid, too. It runs about $200-300 per cycle.
posted by judith at 12:37 PM on October 31, 2008


I did Clomid/IUI for four cycles. It did improve ovulation for me, but I had trouble maintaining implantation. Clomid made me a crazy emotional witch. It can also cause your cervical mucus to dry up, which is why using it along with IUI is a good idea.
posted by candyland at 12:48 PM on October 31, 2008


We wasted a lot of time on clomid (not to mention the yucky short and long term side effect). I'm surprised your doc thinks it's worth spending precious cycles on. Still - cranky and painful ovulation were my big side effects.
posted by MiffyCLB at 2:44 PM on November 2, 2008


Fast forward a month: I started Clomid this cycle. It has turned me into a rage-filled crazy person. I do not see me doing this on any sort of long term basis.
posted by echolalia67 at 6:39 PM on December 8, 2008


I have taken Clomid for four cycles, and can honestly say I had no side effects whatsoever. Granted, I was on the lowest dose (50 mg), but still. Nada.
posted by heytch at 2:20 AM on August 24, 2009


« Older Why do people leave on the footwear in porno?   |   What the Coen Brothers are reading Newer »
This thread is closed to new comments.